NHS Greater Glasgow & Clyde Area Drug and Therapeutics Committee
Greater Glasgow and Clyde Medicines
Medicines Update

Clozapine induced constipation

How serious is clozapine induced constipation? The short answer is potentially fatal. Constipation is an acknowledged side effect of clozapine but patients are reluctant to report it. Indeed there is some suggestion that the impact of clozapine on bowel function is such that despite being constipated, patients may no longer feel the need to defecate. In effect over time their bowel function resets to a new norm. This may lead to obstruction and ischaemic bowel. There have been published case reports of deaths.

 

Some guidelines estimate that up to 60% of patients prescribed clozapine experience constipation. In NHSGGC, hundreds of patients could be suffering this serious adverse effect. The problem can be compounded by co-prescribing of antimuscarinics such as hyoscine to counteract troublesome hypersalivation.

 

Mental Health Services in NHSGGC are developing guidelines to support the prevention, identification and treatment of clozapine induced constipation. Early identification coupled with lifestyle management and aggressive use of laxatives is important. Most patients on clozapine are managed through a network of clozapine clinics within Community Mental Health Teams. However they may present to their general practitioner or community pharmacy complaining of constipation or abdominal pain. Healthcare staff should be vigilant for this potentially serious side effect and to treat it urgently.

 

How should it be treated?

 

  • A combination of a stimulant and an osmotic laxative is recommended
  • Patients should be given advice about hydration and diet to help alleviate further problems
  • Bulk forming laxatives may not be effective in this circumstance

 

Published 29/11/16